Alert archive / Virginia / Gale Warnings in 2020
Gale Warning 7, NWS Baltimore/Washington
NWS Baltimore/Washington issued this gale warning at Apr 9, 2020, 7:37 PM EDT. It took effect at Apr 10, 2020, 12:05 AM EDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2020, 7:37 PM EDT (23:37 UTC)
- In effect from
- Apr 10, 2020, 12:05 AM EDT
- Expired
- Apr 10, 2020, 9:17 PM EDT
- In force
- 21 hr
- Issued by
- NWS Baltimore/Washington
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at Apr 9, 3:10 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 9, 3:10 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Thu Apr 9 2020
.SYNOPSIS...
A cold front will exit to the east tonight while low pressure
deepens near Maine. The strong low will remain nearly stationary
through Friday, then high pressure will be able to build
overhead Saturday. Low pressure will affect the area Sunday
into Monday. High pressure builds back into our region through
the middle parts of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Convective/severe threat has ended, so the Severe Thunderstorm
Watch has been cancelled. Wind Advisory was extended in time
until 7 PM (some strong gusts possible through sunset) as well
as down the east side of the Blue Ridge (strong enough wind
fields plus downsloping effects are resulting in 40 kt gusts in
the lee of the mountains). The peak gusts of the day likely are
occurring or have occurred (west of I-95) with the immediate
pressure surge behind the front, which is now pressing through
southern Maryland.
As low pressure deepens and slows down near Maine, low level
wind fields will remain strong through the night. Should be
below advisory levels (except perhaps on the ridges), but
elevated gusts will likely continue through the night. Vorticity
rotating around a closed upper low to our north may result in a
few showers across northern areas through this evening. Snow
showers (and perhaps squalls) will be found along the Allegheny
Front, although accumulations should generally remain below
advisory criteria. Cold advection will result in lows in the 30s
to lower 40s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The low will remain nearly stationary near the Canadian
Maritimes through Friday while high pressure attempts to build
in from the west. This will keep a tight pressure gradient
across our area, so winds should increase again after sunrise.
Will allow subsequent shifts to determine if additional Wind
Advisories will be needed. Upslope snow showers will begin to
diminish as the upper low pivots away. Otherwise expect a mix of
clouds and sun with much cooler high temperatures in the 40s to
mid 50s.
The gradient winds will continue to weaken Friday evening and
into Saturday as the surface low continues to lift northeastward
away from our region. As winds become light and cooler air
moves into our region, we may need to issue some frost/freeze
headlines for portions of our forecast area Friday night into
Saturday morning. High pressure will be firmly in place over our
region Saturday with winds becoming light. Temperatures will be
continue to be cooler with daytime temps in the 50s and lower
60s. A warm front will lift north of our area late Saturday
night. A lead vort max ahead of the next system may try to
produce a shower or sprinkle across western areas, but most
areas should remain dry. Temperatures will moderate a bit into
the upper 30s to mid 40s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Dry conditions are likely early Sunday with high pressure offshore.
However a potent shortwave diving south out of the Texas Panhandle
will generate a strong area of low pressure over the Gulf of Mexico.
Rain will begin developing Sunday evening as the low tracks
northeastward along the Appalachians. Guidance has been very
consistent with this system in regards to the abundance of rainfall
associated with it. PWAT anamolies based on ensemble guidance
continues to remain 2 to 2.5 standard deviations above normal. Ample
moisture coupled with strong jet dynamics signal periods of heavy
rainfall through the day Monday. Overall, expect a general 1-2
inches of rainfall across the region. In terms of any possible
severe weather poised for Monday, confidence remains low at this
time given low CAPE values and weak mid-level lapse rates. However
given the high shear profile, could be enough to cause locally
damaging winds and perhaps a spin up. The best chance for this to
occur would be late Sunday night through midday Monday as the low's
associated cold front moves through the CWA. On a positive note,
this is a quick moving system and most, if not all, precip will
cease by Monday night.
Weak high pressure will move overhead for Tuesday, giving us a break
in the action. However, the jet stream remains quite active as most
of the continental US remains under a longwave trough. Model guidance
begins to diverge after Tuesday in regards to another shortwave
pulse that could generate another low over the Gulf of Mexico. The
ECMWF develops it just to our southeast, which would set us up
for a similar situation to Monday's system. However the GFS
develops this low further offshore, which would keep our area
drier. In any case, expect the long term pattern to remain
unsettled, with cooler than normal temperatures developing after
Monday through the end of next week.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Cold front has passed through the terminals. Strongest wind
gusts probably occurred immediately in the wake of the front.
However, strong background westerly winds to around 40 kt will
likely continue until sunset. A few showers or sprinkles may be
near BWI/MTN/MRB through this evening but shouldn't pose any
ceiling/visibility issues. While winds diminish some overnight,
some 20-30 kt gust will remain likely.
Strong westerly winds will continue into Friday with gusts of 25 to
40 knots possible. Winds are expected to slowly taper off
Friday evening and into Saturday. No flight restrictions are
expected Friday and Saturday.
VFR conditions are likely early Sunday before CIG/VSBY restrictions
ensue by Sunday evening as rain develops across the region. IFR/LIFR
conditions are likely Monday with periods of heavy rain and possible
thunderstorms. Low-level wind shear is also of concern given a very
strong wind field aloft. Gusty winds are also likely and even
damaging winds cannot be ruled out at this time. Conditions are
likely to improve by Monday evening as the low quickly moves away
from the terminals.
&&
.MARINE...
Strong west winds are occurring in the wake of a frontal
passage. Gale Warnings remain in effect through the afternoon,
and may need to be extended into the evening for portions of the
waters. Generally SCA winds expected overnight, but will
increase again after sunrise. Portions of the waters may need a
Gale Warning, but am letting subsequent shifts make that
determination. SCA conditions will continue through Friday night
before diminishing Saturday as high pressure builds overhead.
Low pressure will track northeastward Sunday evening into Monday.
Gusty south to southeast winds are likely, with the strongest winds
most likely Sunday night into Monday morning. Periods of heavy rain
and perhaps even a couple thunderstorms are expected. Gusty to
damaging winds are possible in any thunderstorms that develop. A
brief waterspout is possible as well, given a very strong wind field
aloft. Confidence for this to occur is low at this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 7 PM EDT this evening for DCZ001.
MD...Wind Advisory until 7 PM EDT this evening for MDZ003>006-011-
013-014-501>508.
VA...Wind Advisory until 7 PM EDT this evening for VAZ025>031-
036>040-052>054-501-503>508.
WV...Wind Advisory until 7 PM EDT this evening for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT Friday
for ANZ530>543.
Gale Warning until 6 PM EDT this evening for ANZ530>543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...MSS
AVIATION...ADS/MSS
MARINE...ADS/MSSHazardous weather outlook, Apr 9, 5:57 PM EDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 557 PM EDT Thu Apr 9 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-102200- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 557 PM EDT Thu Apr 9 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A Wind Advisory is in effect for the Baltimore and Washington Metropolitan areas until 8 PM this evening. Westerly winds will gust around 50 mph. A Gale Warning is in effect for all waters until 8 PM this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday West to northwest wind gusts around around 50 mph are possible Friday. A Wind Advisory may be needed. A Gale Warning may be needed for the waters Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-102200- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 557 PM EDT Thu Apr 9 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Wind Advisory is in effect for northern and central Maryland, northern Virginia, the Virginia foothills, the Shenandoah Valley, and eastern West Virginia from until 8 PM this evening. Westerly winds will gust around 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday West to northwest wind gusts around 50 mph are possible Friday, especially over the higher elevations and across northern and central Maryland, northern Virginia and eastern West Virginia. A Wind Advisory may be needed. Freezing temperatures are possible Friday night north and west of the I-95 corridor. A freeze warning may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Local storm report, Apr 9, 5:53 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
553 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND DMG BEL AIR 39.53N 76.35W
04/09/2020 HARFORD MD EMERGENCY MNGR
NUMEROUS REPORTS OF TREES AND WIRES DOWN ACROSS HARFORD
COUNTY.
&&
EVENT NUMBER LWX2000998
KJPLocal storm report, Apr 9, 5:55 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM NON-TSTM WND DMG 1 WSW LONDONTOWNE 38.93N 76.57W
04/09/2020 ANNE ARUNDEL MD FIRE DEPT/RESCUE
DOZENS OF REPORTS OF TREES AND/OR POWER LINES DOWN
ACROSS ANNE ARUNDEL COUNTY.
&&
EVENT NUMBER LWX2000999
CJLLocal storm report, Apr 9, 5:56 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND DMG WARRENTON 38.72N 77.80W
04/09/2020 FAUQUIER VA 911 CALL CENTER
MULTIPLE TREES DOWN AND POWER LINES DOWN SCATTERED IN
THE COUNTY. BLOWN OVER BLIND CAUSED A SMALL BRUSH FIRE
NEAR ROCKHILL MILL ROAD. ANOTHER BRUSH FIRE WAS STARTED
NEAR THE DELAPLAIN AREA AND POSSUM HOLLOW DRIVE.
&&
EVENT NUMBER LWX2001000
ADMLocal storm report, Apr 9, 6:01 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM NON-TSTM WND GST MIDDLETOWN 39.45N 77.52W
04/09/2020 M58 MPH FREDERICK MD MESONET
0100 PM NON-TSTM WND GST SWOOPE 38.19N 79.18W
04/09/2020 M60 MPH AUGUSTA VA MESONET
0149 PM NON-TSTM WND GST WEYERS CAVE 38.28N 78.87W
04/09/2020 M59 MPH AUGUSTA VA MESONET
0244 PM NON-TSTM WND GST HART/MILLER 39.25N 76.41W
04/09/2020 M59 MPH BALTIMORE MD WXFLOW
&&
EVENT NUMBER LWX2001001
EVENT NUMBER LWX2001002
EVENT NUMBER LWX2001003
EVENT NUMBER LWX2001004
CJLLocal storm report, Apr 9, 6:18 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM NON-TSTM WND DMG ELLICOTT CITY 39.27N 76.83W
04/09/2020 HOWARD MD 911 CALL CENTER
LARGE TREE DOWN ON HOUSE IN 10100 BLOCK OF CENTURY
DRIVE.
&&
EVENT NUMBER LWX2001005
KJPLocal storm report, Apr 9, 6:20 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT THU APR 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG ELLICOTT CITY 39.27N 76.83W
04/09/2020 HOWARD MD 911 CALL CENTER
SCATTERED REPORTS OF TREES AND WIRES DOWN THROUGHOUT
HOWARD COUNTY.
&&
EVENT NUMBER LWX2001006
KJPThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:13 PM EDT | Wind Advisory | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Fairfax and 21 more | 23 hr |
| Apr 9, 2:42 AM EDT | Severe Thunderstorm Warning | LWX | Highland | 63 min |
| Apr 9, 3:14 AM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 61 min |
| Apr 9, 5:33 AM EDT | Special Marine Warning | LWX | 51 min | |
| Apr 9, 7:58 AM EDT | Special Marine Warning | LWX | 66 min | |
| Apr 9, 11:44 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Loudoun, City of Winchester | 46 min |
| Apr 9, 12:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Apr 9, 12:06 PM EDT | Special Marine Warning | LWX | 114 min | |
| Apr 9, 12:43 PM EDT | Special Marine Warning | LWX | 52 min | |
| Apr 9, 12:58 PM EDT | Special Marine Warning | LWX | 37 min | |
| Apr 9, 7:37 PM EDT | Small Craft Advisory | LWX | 46 hr | |
| Apr 9, 7:38 PM EDT | Wind Advisory | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Fairfax and 20 more | 22 hr |
| Apr 9, 7:47 PM EDT | Freeze Watch | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fauquier and 16 more | 19 hr |
| Apr 9, 3:19 AM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 9 hr |
| Apr 9, 11:51 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery | 39 min |
| Apr 9, 12:13 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 47 min |
| Apr 9, 12:24 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 66 min |
| Apr 9, 1:16 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford, City of Baltimore | 18 min |
| Apr 9, 2:52 AM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 38 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.